A little preparation is not a bad thing: Getting Narcan.

Apr 11 2020

Obligatory disclaimer: I AM NOT A MEDICAL DOCTOR.  SEEK PROFESSIONAL ADVICE AND TRAINING.

There's really no good way to start an article about the epidemic of opiate overdoses and deaths in the United States.  It's a terrible thing.  Unlike a lot of articles out there and stereotyping that happens, a nontrivial number of opioid deaths are due to accidental overdoses of painkillers taken by folks who are trying to manage chronic pain.  I say this as someone whose dental health history reads like Hellraiser fanfic.  If you're in so much pain that you can't even think straight most of the time, especially for years on end, it's really, really easy to make a mistake.  Case in point, the death of Art Bell in 2018 due to an accidental overdose of multiple painkillers.  Many times over the years Bell had complained on the air about his back, and a couple of times his nightly shows were cancelled because he was in too much pain to go on the air.  I've never had to use opiates in such a manner in my life, but I can definitely look at it from the outside and understand at least some of it.

Anyway, I wanted to do a quick writeup about how to get hold of the drug naloxone (local mirror, 20200411), usually sold under the trade name Narcan.  It's an opioid antagonist, which means it shoves molecules of opiate compounds out of their receptor sites and takes their place to arrest and reverse the effects of an overdose.  It can be injected intravenously either by a trained medical professional with a syringe or an autoinjector in the same way as epinepherine if one is deathly allergic to certain foods or insect stings.  Narcan is also available to civilians in the United States in a single-use, single dose nasal spray.  The idea is, you rip the packaging open, flip the little cap off, shove the end of the sprayer up the patient's nose and squeeze the device so that a mist of naloxone squirts into their sinuses to be absorbed.  It doesn't take much training to use one effectively though I do recommend getting training as part of a regular first aid certification.

Not too long ago I set about acquiring a couple of doses of Narcan to carry around with me as part of my field kit, because you never know what's going to happen.  The page on drugabuse.gov I linked to above says the following about getting naloxone:

Naloxone is a prescription drug. You can buy naloxone in many pharmacies,
in some cases without bringing in a prescription from a physician. The
major pharmacy chains CVS and Walgreens now make naloxone available
without a personal prescription in all stores in the U.S. and the District
of Columbia.

What I did was basically Google 'narcan' and the first hit was how to get Narcan.  Just to be on the safe side I downloaded a copy of the Narcan prescription aid PDF file (local copy), printed it out and brought it with me the next time I went to the pharmacy to pick up my prescriptions.  I just asked for it, handed over the hardcopy of the request, and unfortunately found out that the pharmacist on duty at that moment had never filled such a request before so it wound up not happening.  The next time I went in to get a prescription filled they had it waiting for me along with everything else: A little box of two Narcan nasal sprayers, each with 4mg ready to go.

The instructions on the box: CALL 911.  SPRAY CONTENTS OF ONE SPRAYER (0.1ML) INTO ONE NOSTRIL.  REPEAT IN 2-3 MINUTES IF SYMPTOMS OF OPIOID EMERGENCY PERSIST, ALTERNATE NOSTRILS.

To be fair, it could just as easily have been the other pharmacist at that store who was on duty, and there would not have been a week's wait and happy surprise on my next trip.  You will probably not run into that particular setback.  Total cost after insurance: $25us.

Do I need to have Narcan in the house? No. None of us use opiates. Do I feel better having it around in case somebody nearby need it?  Yes.  Do I feel better having it in my field kit, just in case? Yes, I do.

Go be safe, people.  And maybe help someone in need.